0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Sertraline-Induced Apathy Syndrome
Shinji Sato, M.D., Ph.D.; Takashi Asada, M.D., Ph.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2011;23:E19-E19.

To the Editor: Apathy or amotivation, indifference, and loss of initiative have been reported in patients with major depressive disorder or panic disorder who take serotonin reuptake inhibitors (SSRIs).1 These symptoms occurred dose-dependently and were reversible when the SSRI was discontinued. However, apathy associated with SSRIs was inadequately judged as a residual depressive symptom or hypomanic change. There are only 14 cases in 5 reports about SSRI-induced apathy.15 In those studies, the SSRIs associated with apathy were fluoxetine, fluvoxamine, and paroxetine. To our knowledge, our study reports the first case of sertraline-induced apathy syndrome.

Mrs. A, a 39-year-old woman, was referred to our clinic for panic attacks without agoraphobia, loss of appetite, and loss of sleep that had been ongoing for 6 months. She was diagnosed with panic disorder according to the DSM-IV criteria. She had no prior history such as frontal lobe lesion, drug use, or any physical illnesses. Treatment with 25 mg/day of sertraline and 25 mg/day of trazodone did not change her panic symptoms, although her sleep disturbance was improved by trazodone. The dose of sertraline was gradually increased to 50 mg/day for 2 consecutive weeks. One month after her dosage reached 50 mg/day, all of her symptoms had improved. However, she also felt that her emotions were flat. She said that this phenomenon was different from sedation or loss of motivation, and she had no depressive mood. Although she felt like nothing mattered, she did not show hypomanic moods or behavioral changes such as hyperactivity. There were no extrapyramidal symptoms such as parkinsonism or akinesia. The dose of sertraline was gradually decreased to 25 mg/day. At 2 weeks after this gradual decrease began, her apathy then disappeared without recurrent panic attacks.

Our patient experienced apathy without somnolence, hypomania, or extrapyramidal side effects after about 1 month of sertraline therapy. The apathy symptom appeared to be dose-related, and diminished rapidly after the sertraline dosage was decreased. Not only was her apathy diminished, but the improvement in her symptoms of panic disorder persisted even after the SSRI dosage was decreased. Moreover, there were no other causes to induce apathy, such as consciousness disturbance, cognitive impairment, drug use, frontal lobe lesion, or hyperthyroidism.3,5 The characteristics of the apathy syndrome induced by sertraline in our case were similar to those in the literature about SSRI-induced apathy syndrome. Although the apathy syndrome induced by SSRIs is frequently unrecognized, as this phenomenon is delayed in onset and subtle, clinicians must be careful to watch for signs of this syndrome after initiating sertraline treatment for patients with panic disorder or depressive disorder.

Hoen-Saric  R;  Lipsey  JR;  McLeod  DR:  Apathy and indifference in patients on fluvoxamine and fluoxetine.  J Clin Psychopharmacol 1990; 10:343–345
[PubMed]
 
Hoen-Saric  R;  Harris  GJ;  Pearlson  GD  et al:  A fluoxetine-induced frontal lobe syndrome in an obsessive-compulsive patient.  J Clin Pscyhiatry 1991; 52:131–133
 
Garland  EJ;  Baerg  EA:  Amotivational syndrome associated with selective serotonin reuptake inhibitors in children and adolescents.  J Child Adolesc Psychopharmacol 2001; 11:181–186
[PubMed]
[CrossRef]
 
George  MS;  Trimble  MR:  Fluvoxamine-induced frontal lobe syndrome in a patient with comorbid Gilles de la Tourette's syndrome and obsessive compulsive disorder.  J Clin Psychiatry 1992; 53:379
[PubMed]
 
Reinblatt  SP;  Riddle  MA:  Selective serotonin reuptake inhibitor-induced apathy: a pediatric case series.  J Child Adolesc Psychopharmacol 2006; 16:227–233
[PubMed]
[CrossRef]
 
References Container
+

References

Hoen-Saric  R;  Lipsey  JR;  McLeod  DR:  Apathy and indifference in patients on fluvoxamine and fluoxetine.  J Clin Psychopharmacol 1990; 10:343–345
[PubMed]
 
Hoen-Saric  R;  Harris  GJ;  Pearlson  GD  et al:  A fluoxetine-induced frontal lobe syndrome in an obsessive-compulsive patient.  J Clin Pscyhiatry 1991; 52:131–133
 
Garland  EJ;  Baerg  EA:  Amotivational syndrome associated with selective serotonin reuptake inhibitors in children and adolescents.  J Child Adolesc Psychopharmacol 2001; 11:181–186
[PubMed]
[CrossRef]
 
George  MS;  Trimble  MR:  Fluvoxamine-induced frontal lobe syndrome in a patient with comorbid Gilles de la Tourette's syndrome and obsessive compulsive disorder.  J Clin Psychiatry 1992; 53:379
[PubMed]
 
Reinblatt  SP;  Riddle  MA:  Selective serotonin reuptake inhibitor-induced apathy: a pediatric case series.  J Child Adolesc Psychopharmacol 2006; 16:227–233
[PubMed]
[CrossRef]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
DSM-5™ Clinical Cases > Chapter 17.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 17.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 35.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 18.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 3.  >
Topic Collections
Psychiatric News
PubMed Articles